Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 307, NWS Lincoln, IL

October 3, 2000Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 3, 2000, 9:58 PM CDT for Knox County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 3, 2000, 9:58 PM CDT (02:58 UTC)
Expired
Oct 3, 2000, 10:45 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 10:08 PM CDTThunderstorm Wind 51 MGalesburg Arpt, ILSeveral trees were blown down one mile south of Gilson.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 040258
SVRSPI
ILC095-040345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
958 PM CDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1045 PM CDT

* AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF RIO TO 17
  MILES WEST OF ABINGDON...OR FROM 11 MILES NORTHEAST OF ALEDO TO 4
  MILES SOUTHWEST OF MONMOUTH...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  RIO
  ABINGDON
  GALESBURG
  WATAGA
  ALTONA
  KNOXVILLE
  ONEIDA
  VICTORIA

THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE$
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4115 9055 4097 9054 4072 9071 4072 8999
          4097 8999 4115 8998

PLAHMER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:50 PM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, Oct 3, 2:50 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT TUE OCT 3 2000

SFC ANAL SHOWS FRONTAL BOUNADARY HAS COME TO A HALT ACROSS SRN
SECTIONS OF CEN IL...LOCATED FROM JUST NORTH OF COU TO HUF.  LOW LVL
MOISTURE CONTS TO INCREASE SOUTH OF THE BOUNDARY WITH MID 60 DWPTS
AS FAR NORTH AS STL AND COU. UPR AIR ANAL SHOWS FIRST IN THE SERIES
OF MID LVL S/WV'S ARE MOVING ACROSS THE PLAINS HEADED FOR CEN IL
TNGT.

ALL THE MODELS TEND TO AGREE ON AN OVERRUNNING PCPN EVENT SETTING UP
FOR NRN MO AND CEN IL TNGT.  ONLY DIFFERENCES ARE WHERE HVYST PCPN
BANDS WILL SET UP NORTH OF THE BOUNDARY. MID LVL S/WV WILL ENHANCE
LOW LVL JET (LLJ) THIS EVENING ACROSS MO.  MODELS SHOW THIS LLJ
FOCUSING ELEVATED MOISTURE FIRST ACROSS NRN MO THIS EVE AND
SHRA/TSRA MOVING INTO CEN IL BY THE 03-06Z/WED TIME FRAME. MESO-ETA
QPF FIELDS SHOW A BROAD AREA OF OVERUNNING RAINS ALONG THE I-74
CORRIDOR. TEND TO AGREE WITH THIS PLACEMENT.  SO WILL GO WITH A...
SHRA DVLPG BY MIDNIGHT...WORDING IN THE NRN AND CEN ZONE SECTIONS
WITH A CHC POP FARTHER SOUTH CLOSER TO THE BOUNDARY.  CANNOT RULE OUT
THE THREAT OF SVR WX TNGT (SEE SPC OUTLOOK DAY 1) AS LI'S REACH -2
AND LAPSE RATES DECREASE AHEAD OF THE S/WV.  SO WILL KEEP TSRA
WORDING ALSO.

MODELS POINT TO A RELATIVE LULL IN THE PCPN AFTER WED MORN...BUT
STILL SOME SCT PCPN AROUND DURING THE DAYTIME HOURS. SO WILL KEEP
POPS GOING DURING THE DAY.  LOW LVL JET AGAIN REFOCUSES ACROSS MO
AGAIN WED EVE AS THE NEXT S/WV MOVES ALONG THE RAPID ZONAL FLOW.  SO
WILL HIT THE POPS HARD AGAIN OVERNIGHT WED INTO THU.  ONLY QUESTION
ON WED NIGHT IS PLACEMENT OF HVYST RAINS. PLACEMENT OF THE BOUNDARY
WILL BE CRITICAL WITH ETA FARTHER SOUTH AND AVN FARTHER NORTH WHICH
PUTS RAIN BAND ACROSS NRN SECTIONS OF IL.  WILL GO LIKELY POPS TO
COVER THE UNCERTAINTY IN PLACEMENT.

PCPN COMES TO AN END BY EARLY FRI AS THIS POTENT S/WV BRINGS SOME
COLD CANADIAN AIR WITH IT.

EXTENDED LOOKS RATHER COLD WITH A HARD FREEZE COMING TO IL AS
MID/UPR LVL FLOW AMPLIFIES THE TROUGH ON THE EAST COAST...WITH RIDGE
BUILDING IN THE ROCKIES.  PREFER THE NOGAPS FOR THE EXTENDED AS MRF
IS MESSED UP BY KEITH REMNANTS.  SFC HIGH PRESS BUILDS INTO THE AREA
LATE FRI...WITH MSTLY CLR SKIES.   NORTHERLY FLOW AND GOOD
RADIATIONAL COOLING WILL BRING BELOW FREEZING TEMPS TO THE AREA SAT
AND SUN MORNINGS.  PREFER A COMPROMISE BETWEEN FMR/MEX NUMBERS FOR
LOWS.

SPI RR 056/070 053/063 044 22856
PIA CR 055/065 050/060 040 22846
DEC RR 056/070 053/063 044 22856
CMI RR 057/068 053/063 045 22756
MTO CR 058/071 054/064 047 22767
LWV TT 060/079 058/072 048 22467

.ILX...NONE.

KETCHAM

In the hours before

Special weather statement, Oct 3, 8:10 PM CDT, 1 hour 48 minutes before
ILZ027>029-036-037-040>042-047-048-040145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT TUE OCT 3 2000

...SEVERE THUNDERSTORM WATCH CONTINUES FOR KNOX AND STARK COUNTIES
UNTIL 10 PM...

THE FOLLOWING COUNTIES HAVE BEEN CANCELED FROM THE SEVERE
THUNDERSTORM WATCH VALID ACROSS PORTIONS OF CENTRAL ILLINOIS UNTIL
10 PM...PEORIA...TAZEWELL...FULTON...MASON...SCHUYLER...CASS...
MENARD...AND LOGAN.

THE SEVEYRE THUNDERSTORM WATCH CONTINUES FOR KNOX AND STARK COUNTIES
UNTIL 10 PM.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 10:29 PM CDTSevere Thunderstorm WarningILXPeoria, Stark46 min
Oct 3, 11:03 PM CDTSevere Thunderstorm WarningILXMarshall42 min
Oct 3, 11:25 PM CDTSevere Thunderstorm WarningILXKnox35 min
Oct 4, 9:55 AM CDTSevere Thunderstorm WarningILXClay35 min
Oct 4, 4:31 PM CDTSevere Thunderstorm WarningILXCumberland, Jasper29 min
Oct 4, 4:46 PM CDTSevere Thunderstorm WarningILXClark, Crawford59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.